Tennessee, 2022

Hail and Damaging Winds in Tennessee, June 17, 2022

June 17, 2022 · NWS MRX · 12 events in 9 counties and zones

Numerous strong to severe thunderstorms occurred throughout the Tennessee Valley and Appalachian Mountains during the afternoon of June 17, moving from west to east. Many storms produced wind damage, mainly in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous strong to severe thunderstorms occurred throughout the Tennessee Valley and Appalachian Mountains during the afternoon of June 17, moving from west to east. Many storms produced wind damage, mainly in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 12:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 17, 12:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
114 PM EDT Fri Jun 17 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

MCS currently across western KY will move southeast toward the
forecast area and is expected to reach the western portions of
our CWA by the mid-day to early afternoon hours around 17z-18z.
Models continue to poorly handle the current initial convective
complex location and are too slow with the eastward progression of
this system. Have increased PoPs across the area and moved up
timing to account for the models being too slow with the eastward
progression of the convective complex.

The 12z OHX soundings shows a very unstable airmass across Middle
TN ahead of this MCS with MLCAPE around 3300 J/Kg. Effective bulk
shear is weak, but strong MLCAPE and drier mid- levels are
resulting in a thermodynamic profile favorable for damaging wind
gusts.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Line of scattered thunderstorms will impact terminals this
afternoon between 18z and 21z. VFR conditions will prevail with
tempo IFR conditions possible within thunderstorms. Some
thunderstorms could be strong to severe. Strong wind gusts will be
expected in the vicinity of thunderstorms this afternoon.
Precipitation coverage decreases tonight with VFR conditions
prevailing at all sites late in the period.

&&

.PREV DISCUSSION...
/ISSUED 324 AM EDT Fri Jun 17 2022/
SHORT TERM...(Today and Tonight)...

Key Messages:

1. Slightly cooler, but very hot temperatures again this afternoon.

2. Scattered showers and thunderstorms are expected this
afternoon and early evening. With high instability in place, a few
strong to severe storms will be possible.

Discussion:

In the upper levels, a strong ridge will be over the Great Plains.
Northwesterly flow will be over the Ohio and Tennessee Valleys
with minor shortwaves moving through the pattern likely to enhance
lift. At the surface, low pressure near Quebec is dragging a cold
front through the Eastern U.S. This front will be a source of lift
for convective activity. High instability is expected tomorrow
afternoon with dew points in the lower 70s and CAPE around 3500
to 5000 J/kg. Scattered showers and thunderstorms are expected in
the afternoon and early evening hours. With a good source of lift
arriving during max heating when instability is high, a few strong
to severe storms will be possible. The main threat will be
damaging straight line winds and large hail. Activity will
decrease shortly after sunset and come to an end completely around
midnight as the cold front moves through.

Another hot day is expected tomorrow with highs in the lower 90s
for most of the Tennessee Valley. Heat indices from 100 to 105
degrees will be possible in the Central and Southern Tennessee
Valley. Relief is on the way with a cold front moving through
tonight. Humidity will be noticeably lower by Saturday morning.

McD

LONG TERM (Saturday through Thursday)...

Key Messages:

1. Dry through Tuesday. Isolated convection thereafter.

2. Cooler this weekend, then abnormally hot temperatures in the mid
to upper 90s are expected to return by Tuesday.

At the start of the period, area will be under a dry northwesterly
flow that will provide a very pleasant weekend with Sunday low temps
commonly in the 50s. But the big bad high pressure ridge will return
early in the work week and lock in a regime where high temps will
run about 10 degrees above normal during Tues-Thurs, and we may see
more records be broken.

Convection chances for Wed-Thurs seem to be limited mostly to the
northeastern third-half of area, but as we saw earlier this week,
these regimes can be difficult for models to decipher the potential
amd timing of any MCS activity, especially this far ahead.

The daily record high temperatures for the period of interest are
listed below:

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
06-21   100(1953)      99(1953)       94(1988)       100(1948)
06-22   100(1988)      99(1988)       95(1988)       98(1988)
06-23   100(1988)      100(1988)      96(1988)       100(1988)

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  62  88  63 /  20   0   0   0   0
Knoxville McGhee Tyson Airport, TN  71  86  58  84  62 /  20   0   0   0   0
Oak Ridge, TN                       70  86  58  85  61 /  20   0   0   0   0
Tri Cities Airport, TN              64  81  51  81  56 /  20   0   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 17, 2:31 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 AM EDT Fri Jun 17 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
331 AM EDT Fri Jun 17 2022 /231 AM CDT Fri Jun 17 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Heat index values will exceed 100 degrees across much of the
central and southern valley areas this afternoon.

In addition, there is potential for a few strong to severe storms
this afternoon into this evening, with damaging winds and hail up
to 1 inch in diameter being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather returns Tuesday through Thursday next week, with
afternoon high temperatures well above normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but reports of
severe weather or thunderstorm damage are encouraged.

In the hours before

Special weather statement, Jun 17, 12:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
100 PM EDT Fri Jun 17 2022

TNZ012-013-036-037-069-171745-
Anderson TN-Scott TN-Union TN-Campbell TN-Knox TN-
100 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Anderson, north
central Knox, southern Campbell, southeastern Scott and southwestern
Union Counties through 145 PM EDT...

At 100 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Oliver Springs, or 14 miles northeast of Wartburg,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Clinton, Caryville, Halls, Rocky Top, Norris, Norris Dam
State Park, Smokey Junction, Andersonville and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east Tennessee.

&&

LAT...LON 3601 8392 3611 8442 3613 8443 3614 8445
      3615 8445 3616 8444 3617 8444 3618 8446
      3630 8445 3632 8386
TIME...MOT...LOC 1700Z 274DEG 36KT 3621 8436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jun 17, 12:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
113 PM EDT Fri Jun 17 2022

TNZ081>083-098-099-171800-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-
113 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Rhea, Sequatchie,
Bledsoe, Marion and northwestern Hamilton Counties through 200 PM
EDT/100 PM CDT/...

At 112 PM EDT/1212 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Spencer to 12 miles
north of Gruetli-Laager to near Tracy City. Movement was southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal Mountain,
South Pittsburg, Spring City, Whitwell and Kimball.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT/200 PM
CDT/ for east Tennessee.

&&

LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
      3532 8557 3538 8549 3549 8554 3553 8560
      3554 8558 3557 8542 3572 8526 3577 8525
      3577 8504 3575 8503 3580 8485 3576 8477
      3533 8512 3498 8558 3499 8586 3522 8587
TIME...MOT...LOC 1712Z 298DEG 35KT 3578 8538 3555 8556 3531 8582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jun 17, 12:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
123 PM EDT Fri Jun 17 2022

TNZ036>038-069-070-073-171815-
Anderson TN-Jefferson TN-Union TN-Grainger TN-Knox TN-
North Sevier TN-
123 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of northeastern Knox,
western Jefferson, western Grainger and Union Counties through 215 PM
EDT...

At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of La Follette to 7 miles
northeast of Knoxville. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Sevierville, Jefferson City, Dandridge, Maynardville,
Rutledge, Plainview, New Market, Strawberry Plains and Halls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east Tennessee. A Severe Thunderstorm Watch also remains in effect
until 500 PM EDT for east Tennessee.

&&

LAT...LON 3596 8344 3597 8391 3628 8404 3630 8404
      3630 8403 3627 8402 3627 8400 3630 8397
      3633 8397 3635 8367 3633 8366 3636 8361
      3636 8354
TIME...MOT...LOC 1723Z 275DEG 21KT 3629 8399 3605 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jun 17, 12:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
129 PM EDT Fri Jun 17 2022

TNZ015-016-171815-
Hancock TN-Hawkins TN-
129 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southwestern Hawkins
and south central Hancock Counties through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sneedville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville, Sneedville, Surgoinsville, St. Clair, Kepler, Treadway,
McCloud and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.

&&

LAT...LON 3645 8283 3635 8288 3633 8291 3633 8294
      3628 8301 3641 8327 3652 8321
TIME...MOT...LOC 1729Z 292DEG 20KT 3644 8318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jun 17, 12:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
141 PM EDT Fri Jun 17 2022

VAZ002-171830-
Wise VA-
141 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Wise County and the
City of Norton through 230 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eolia, or 9 miles northwest of Norton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Coeburn, Appalachia, Pound and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Virginia.

&&

LAT...LON 3713 8255 3703 8248 3697 8237 3689 8238
      3688 8240 3689 8240 3688 8254 3690 8285
      3698 8286 3699 8283 3701 8283 3701 8278
      3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1741Z 267DEG 26KT 3699 8278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jun 17, 12:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Fri Jun 17 2022

TNZ069-070-073-171845-
Jefferson TN-Knox TN-North Sevier TN-
156 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of southeastern Knox,
southern Jefferson and northern Sevier Counties through 245 PM EDT...

At 156 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of New Market to 8 miles
northwest of Sevierville to near Knoxville. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Sevierville, Dandridge, Pigeon Forge, Strawberry Plains,
Bird Crossing, Fairgarden, Kimberlin Heights, McMahan and Chestnut
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east Tennessee. A Severe Thunderstorm Watch also remains in effect
until 500 PM EDT for east Tennessee.

&&

LAT...LON 3583 8377 3589 8379 3586 8383 3596 8405
      3604 8380 3609 8368 3609 8367 3610 8366
      3599 8328 3584 8339 3575 8359
TIME...MOT...LOC 1756Z 292DEG 22KT 3602 8365 3596 8369 3593 8396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan

The radar

The Knoxville radar (KMRX), 40 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
June 17, 1:00 PM EST
Where
Hawkins County, 1.11 mi W of Austins Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.350, -83.020

Several trees were blown down.

Thunderstorm Wind, Jefferson

When
June 17, 1:10 PM EST
Where
Jefferson County, 1.12 mi W of Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -83.500

Several trees were blown down.

Thunderstorm Wind, Rhea

When
June 17, 1:20 PM EST
Where
Rhea County, 0.69 mi S of Evensville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.560, -84.950

Multiple trees and power lines were blown down around the county.

Thunderstorm Wind, Unicoi

When
June 17, 1:29 PM EST
Where
Unicoi County, 0.56 mi E of Limestone Cove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.180, -82.260

Several trees were blown down, and a shed was damaged.

Thunderstorm Wind, Jefferson

When
June 17, 1:30 PM EST
Where
Jefferson County, 0.89 mi NW of Keister
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.130, -83.460

Several trees were blown down.

Hail, McMinn

When
June 17, 1:57 PM EST
Where
McMinn County, 2.15 mi NNW of Mt Harmony
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -84.530

A photo from social media showed a one inch diameter hail stone.

Thunderstorm Wind, Blount

When
June 17, 2:05 PM EST
Where
Blount County, 4.81 mi NE of Calderwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.540, -83.930

Multiple trees were blown down.

Thunderstorm Wind, Cocke

When
June 17, 2:05 PM EST
Where
Cocke County, 2.34 mi ENE of Oldtown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.990, -83.130

Several trees were blown down.

Thunderstorm Wind, Johnson

When
June 17, 2:30 PM EST
Where
Johnson County, 2.16 mi SW of Cold Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.480, -81.850

Several trees were blown down.

Thunderstorm Wind, Sullivan

When
June 17, 2:30 PM EST
Where
Sullivan County, 1.31 mi ENE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.560, -82.210

Several trees were blown down.

Thunderstorm Wind, Johnson

When
June 17, 3:09 PM EST
Where
Johnson County, 0.69 mi N of Doeville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -81.970

Several trees were blown down.

Thunderstorm Wind, Johnson

When
June 17, 3:15 PM EST
Where
Johnson County, 0.89 mi SW of Cold Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.490, -81.830

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027214, 1027215, 1027216, 1027217, 1027218, 1027213, 1027219, 1027220, 1027221, 1027222, 1027224, 1027225.